M. Lejoyeux, J. Ades, I. Mourad, J. Solomon and Steven Dilsaver, Antidepressant Withdrawal Syndrome - Recognition, Prevention and Management, CNS Drugs, 1996, April; 5, 4, 278-292
The most remarkable thing about this paper is the contrast between its rather unexceptional Summary and its exceptional Conclusions. Whether by accident or design, this is a pity because it's the Summary that appears in MEDLINE abstracts etc., and gets most read. The Summary in this paper omits the central ideas (in red type) which appear in its Conclusions as follows:
"The antidepressant withdrawal syndrome is a frequent and often underdiagnosed phenomenon. A withdrawal syndrome can follow the interruption of all types of antidepressant agents. The most frequent symptoms are influenza-like syndromes, gastrointestinal distress, anxiety, sleep disturbances and movement disorders. Severe symptoms, most often induced by the withdrawal from MAOIS, include delirium. Some cases of mania may also be related to withdrawal from antidepressants.
Withdrawal from antidepressants can produce transient changes in mood, affect, appetite and sleep, which might be incorrectly diagnosed as indicating that a patient is having a depressive relapse. If a patient in long-standing remission acutely experiences these symptoms during the tapering off or abrupt withdrawal of antidepressants, it is unlikely that relapse is the problem. The probability of depressive relapse is relatively low in the days and weeks following the discontinuation of antidepressants, with the cumulative probability of relapse increasing as a function of time. At this point in treatment, the occurrence of a withdrawal syndrome is more probable.
The incidence of withdrawal symptoms associated with TCAs varies from 16 to 100%. In 3 studies, the prevalence of withdrawal symptoms on discontinuation of SSRIs varied from 28 to 50%.
Systematic inquiry is necessary to allow clinicians to reliably document withdrawal symptoms. The rapid disappearance of the symptoms following the reintroduction of an antidepressant or an increase in the dosage suggests that the symptoms could have been induced by drug withdrawal. In any case, the best preventative treatment is a slow taper of the doses. Withdrawal symptoms may be more frequent late in the process of drug discontinuation. Consequently, the rate of tapering may have to be reduced towards the end of the discontinuation phase.
Antidepressant withdrawal is not only of clinical relevance, as it raises fundamental questions about and can be used as a model in the understanding of the pathophysiology of depression and of the mode of action of antidepressants"
CM writes: These wise words betray the hand of Dilsaver, pre-eminent in this field for over 20 years. These Conclusions are as fine a statement of the underlying risks of prescribing as I have seen anywhere in the literature, and represent the minimum that any prescriber of antidepressant drugs should clearly understand. They say exactly the kind of thing that belongs in a separate boxed warning in the product Labels, Data Sheets and "Summaries of Product Characteristics"
As the risks implied in this text are of a quite different magnitude to those assumed to exist by the Medicines Control Agency and Committee on Safety of Medicines, the chances of their being adopted as warnings seem thin. Why not let the MCA/CSM know what you think about this?